Posted by Isaiah Benjamin, Kaduna | 16 June 2019 | 1,540 times
Medical experts at a tertiary health institution in Kaduna State are now working round the clock to unveil the circumstances leading to the total blindness of 10 out-patients after they were injected with a drug the same day.
The victims, who are regular patients of the National Eye Centre, Kaduna, became totally blind the same day they received injections for eye-related problems.
Once the incident happened, the National Agency for Food and Drug Administration and Control (NAFDAC) intervened and took the drug for a test. The agency’s findings are being awaited.
Shocked by the development, the hospital management recalled all the affected patients and placed them on free treatment and feeding.
LEADERSHIP Weekend gathered that despite the efforts of the hospital management, none of the patients is yet to regain his or her sight.
A source said that when the incident occurred, NAFDAC went to the hospital within 48 hours and took a sample of the drug that was administered on the male and female patients including the one that was not opened for investigation and analysis.
The sad incident reportedly took place in May this year.
Some of the victims, who narrated their experiences to LEADERSHIP Weekend, said they were still in shock on how they suddenly became blind after taking the injection.
They said that they were yet to get satisfactory explanations on the cause(s) of their blindness the same day after they were injected with a drug in the same bottle.
The management of the hospital said they were not leaving any stone unturned to ensure that the victims regain their sight.
The hospital authorities said they had embarked on a thorough investigation to unravel the circumstances that led to the unfortunate incident.
The chief medical director (CMD), Dr. Mahmoud Alhassan, said that the hospital had been injecting other patients with the same drug without any problem.
He said: “The injection they were given is the same drug we use to give to patients to reduce bleeding in the eye, especially for diabetics and other patients.
“Interestingly, this is the second, third and last time some of them are taking this particular drug and these reactions just took place.
“The drug is made by Russians. One of the patients complained that her vision had gone down so she came and we thought it was abnormal reactions; we treated it as an infection. We took actions and gave them drugs.
“We still have to clean the eyes, their vision will come back, the CMD said.
Alhassan, who confirmed that NAFDAC came to the hospital within 48 hours of the incident and took samples of the drug, said that it included the used and the unused drugs.
“The point is that these eyes are severely affected eyes. Their vision is poor and we are trying to help them. We have been talking to them and doing our best but it might take two to three months to achieve the desired results because eyes heal gradually. They will be able to get them back,” he said.
“In fact, two of them are very happy now because their situation is now better than it was before. Aside the medical efforts we are making, we are also carrying out necessary investigation, we are not happy with the situation and we will address it accordingly,” he said.
Meanwhile, the patients who until the sad occurrence were out-patients and received same injection at one point or the other without any implications, said that they were yet to recover from the shock.
They questioned the rationale behind the incident as they admitted that they had been receiving the injection but now with no satisfactory explanation as to the cause of the blindness to all of them that were injected the same day.
Five of the victims, three of whose two eyes went blind and two had one of their eyes which was injected affected, were unanimous in seeking for explanations and total restoration of their sight.
According to them, “how do we come for a solution with our two eyes seeing and now our situation is made worst to a point that we can no longer see again?”
Mr Zakariah Idzy, from Zangon Kataf in Kaduna State, who until the saga, was commercial tricycle (Keke Napep) rider, said: “Before I came to this hospital, I was seeing with my left eye properly but couldn’t see clearly with the right eye. Two months ago, I came to the hospital and was checked and given an appointment after being told that the right eye has cataract and might require operation.
“So, I was asked to go home and to come back on an appointed date. When I came on that date, I was told that the operation was no longer going to take place but instead will be given three injections on each of the two eyes. I was asked to raise N14,500 for each of the injections without the money for drugs. So, I told my relatives who helped to raise the money. I came by myself and was given the first injection and went home alone. I was given another one month appointment and told that I will be given two injections, one on each eye.
“When I came on that day along with my second daughter, I was given the two injections one on each eye and went back home even though I was feeling somehow on my eyes but at about 4pm that same day, I could no longer see again. I called for my daughter and my church pastor who came to pray for me. The next day, I was brought back to the hospital only to be told that about 10 of us have the same problem of not seeing again after we received the injection.
“We were taken back to the theatre for reexamination and washing of the eyes but as I speak to you now (Thursday, 7th June, 2019), there is no difference because we are not seeing. The hospital has given those of us on admission free treatment and food but our situation remains the same.
“We want our eyes restored and told what happened; there is no way we will accept coming for solution and our situation made worst,” he lamented.
Another victim, Mr Jonathan Yahaya, whose problem was with only one of his eyes, said: “I have received the injection three times and this is my fourth time. Before now I could see with my two eyes but I had a little challenge with one of the eyes and that is the one that I have been receiving treatment. Like others have explained after I received the injection on that eye, it suddenly became blind and this is the situation we have found ourselves. Something certainly went wrong, it is either we were injected with an expired drug or the drug may have been contaminated or infected. The hospital owes us explanations and above all restore our sight. Yes the hospital management is treating us free since the incident happened and we are being fed but the situation of our eyes have remained the same and that is our worries,” he emphasised.
Hajia Hajara Hussaini from Bauchi State said that she had received the injection twice and was receiving it for the third time. In her narration, she was seeing with her two eyes but had a problem with one of them and that upon receiving the said injection the eye with which she was seeing before coming to the hospital went completely blind.
Another victim who did not want her name in print, said: “I brought myself here with my two eyes but now I can’t see with any of them after receiving the injection. The hospital must investigate what happened and find a solution to it urgently.”
On her part, another victim, a retired civil servant from Adamawa State said: “This is the sixth injections I am receiving. I had received four in ECWA Hospital, Kano, I also received one in April in this National Eye Centre and came for another one in May that resulted in this blindness. Normally, the injection is taken once monthly. On Mondays you come for dilation and if the eyes are okay for the injection, you will be asked to come back the next day for the injection. I came like other victims on Monday and after the dilation, I was okayed for the injection.
“I went back home and came back the next day, paid the bills and alongside other 10 people was taken to the theatre for the injection. Ten of us were given the same injection and the other one was given a separate injection.
“After taking the injection, I went back home and started feeling my eyes tearing out and about 11pm same day, I could no longer see anything. The next day at about 7pm I was rushed back to the hospital and after explaining what happened, I was admitted and my eyes were examined. It was then they started calling others whom received the same injection to come back to the hospital. They all came back with the same situation: all not seeing again with the injected eyes. We were taken back to the theatre. In fact, the hospital management tried for us; our eyes were thoroughly washed but there was no solution. We were again taken back to the theatre but the situation has remained the same. The hospital since then has been treating us for free and giving us breakfast, lunch and dinner.” (LEADERSHIP)
No comments yet. Be the first to post comment.